PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: January 2009

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This month's questions:

Flu Shot Increase Tinnitus?

Dear Barry,

After recently getting my yearly flu shot I noticed that my tinnitus seemed a lot louder the next day. The flu shot was the only thing different I had done. I returned to the pharmacist to check on this and found to my surprise that the vaccine contained a trace amount of Gentamycin,15mcg. I had been very clear with the pharmacist before getting the shot that I did not want anything with Neomycin or Gentamycin and he said the vaccine did not contain any. but when he checked the box he saw that it did. I am wondering if you know anything about this kind of a dosage, could it be what caused the increase in my tinnitus and will it go away? I try to be so careful and check everything before I do it but I wish I had just taken my chances with the flu. Your reply is appreciated.

Thank you. Peggy Dale

Dear Peggy,

Tinnitus is definitely one of the side-effects of Gentamycin. You received a pretty small dosage though. Typical dosage for a 110 pound person is 50 to 80 mg, which is around 3,000 times higher than you received. Nonetheless, it is quite possible Gentamycin caused the increase.

I suggest you immediately start using N-Acetyl Cysteine (NAC) twice daily in a minimum dosage of 500 up to 1,000 mg each time. NAC is very inexpensive and can be found in most major health food stores. It should protect your hearing provided it is started within a few days of the medicine.

Ginkgo biloba is also very helpful in protecting hearing and reducing tinnitus. I notice you used our product last year. It must not have been effective as you haven’t purchase more. At the health food store, find a good quality ginkgo and take at least 240 mg twice daily. This should also help protect your hearing. Use both of these for at least two weeks so you’re sure the Gentamycin is out of your system.

Wishing you quiet times, Barry Keate --------------------------------------------------------------------------------

Tinnitus Combo and Improved Cholesterol Dear Barry,

Have you found any evidence that your combo pack improves HDL levels significantly? I started the Arches Tinnitus Combo Pack June 25 and by the Oct 14 blood test my level went from 26 to 46. I started taking Tricor on Oct 1 but do not believe Tricor could have produced such results alone in such a short time.

Thanks, Jack Desemar

Dear Jack;

Thanks for your message and congratulations. There is no doubt that Arches Tinnitus Relief Formula® can improve cholesterol levels. It reduces LDL (bad) cholesterol and increases HDL (good). Studies have been published showing a decline in total cholesterol levels using Ginkgo biloba. It also helps dissolve plaque buildup on artery walls. The body can then eliminate the plaque. It is very effective in reducing atherosclerosis and heart disease.

My own total cholesterol has been reduced from 250 to 170 with the use of Arches Formulas. At my last physical, my doctor told me the relationship between HDL and LDL was perfect and total cholesterol was within the normal range.

I wrote an article about the general health benefits of Ginkgo biloba which can be seen in our Tinnitus Library. You can also read a new article in this month's newsletter on Cholesterol and Tinnitus.

Wishing you quiet times, Barry Keate --------------------------------------------------------------------------------

Generic drug, tinnitus ...and how do you pronounce it? Dear Barry:

I have experienced recurring, intermittent pulsatile AND continuous tinnitus for 50 years. Except for a few very bad episodes over the years, it has not been debilitating and I have been able to regain most of my hearing as the tinnitus would subside.

However, ever since my insurance company made me switch to generic Simvastatin from Lipitor, both kinds of tinnitus and my hearing in general have drastically worsened. It's a severe problem now. I have not seen Simvastatin on any of the ototoxic lists, so what's your take on this?

Lastly, how do you pronounce tinnitus? I always thought the second "i" was short, but have been "corrected" lately by two different doctors' offices who say "ti-nye-tus."

Thanks. Ron Carmony Crawfordsville, IN

Dear Ron,

You are correct that simvastatin is not on ototoxic lists, however there are reports describing the same effect you are having. I suggest you immediately change to another generic which probably will not do this to you. I understand that generic prevastatin is available over-the-counter.

This raises a serious question in my mind. I believe statin drugs are completely over-prescribed in this country. They are pushed by the pharmaceutical industry because they have patents that are extremely profitable. Statin drugs lead to depletion of CoQ10, which is critical for energy production in the body. Depletion of CoQ10 leads to many problems including muscle pain and secondary heart failure. I believe there are better ways to reduce cholesterol, unless it is a critical situation. If you have to use a statin medication, I urge you to combine it with CoQ10 supplementation. A complete article on this is can be seen in our Tinnitus Library.

Either pronunciation of tinnitus is correct. I've heard many doctors, especially residing in the East, say tin'-î-tus. The original pronunciation was ti-nye'-tus, so your doctors say it the same way that I do.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.